Arthritis & Rheumatism, Volume 62,
November 2010 Abstract Supplement
Abstracts of the American College of
Rheumatology/Association of Rheumatology Health Professionals
Annual Scientific Meeting
Atlanta, Georgia November 6-11, 2010.
Clinical and Autoimmune Manifestations of Levamisole-Adulterated Cocaine Abuse.
Ullrich3, Korey R., West4, Sterling G., High5, Whitney, Koval3, Robert J., Koval5, Erin, Bapoje2, Srinivas, Hirsh1, Joel M.
Denver Health Hospital Authority, Louisville, CO
Denver Health Hospital Authority
University of Colorado-Denver Medical School, Denver, CO
University of Colorado-Denver Medical School, Aurora, CO
University of Colorado-Denver Medical School
Levamisole (LVS) has been detected as an adulterant in cocaine with increasing frequency, and has been implicated as a cause of neutropenia in cocaine users. Here we describe a novel syndrome of a cocaine-associated vasculopathy likely secondary to LVS, and suggest possible mechanisms to explain this association.
Materials and Methods:
Patients presented consecutively between August 2009 and April 2010. We prospectively followed all patients on inpatient consultation and in the rheumatology clinic at our public health hospital. It was possible to perform human neutrophil elastase (HNE) testing on 2 patients.
Patient characteristics are detailed in Table 1.
5 patients with a history of crack cocaine use presented with arthralgias and purpuric skin lesions affecting the ears and extremities. There was no definable systemic autoimmune process or evidence of infection. Rapid skin improvement occurred in all with cessation of cocaine. Patient 5 was treated with cyclophosphamide (CYC) and prednisone for suspected systemic vasculitis, but therapy was discontinued once the association with LVS was identified. Patient 2 initially received no immunosuppression, but was subsequently treated with CYC and steroids after developing ILD with features of desquamative interstitial pneumonia and hypersensitivity pneumonitis on biopsy.
We have described a novel syndrome of a cocaine-associated cutaneous vasculopathy likely secondary to LVS. Cardinal features include antiphospholipid (aPL) positivity, polyspecific ANCA, the tendency for purpura to involve the ears, and a lack of evidence of systemic vasculitis. Interestingly, HNE reactivity was detected in both of the patients tested.
Several lines of evidence support the role of LVS in the pathogenesis of this syndrome, but the most noteworthy is the similarity to previous descriptions of levamisole-associated purpura of the ears in children with nephrotic syndrome. We suspect the pathogenesis of this syndrome is multifactorial, related to the vascular and immunogenic effects of cocaine, the presence of pro-thrombotic aPLs, the immunoenhancing properties of LVS, and the effects of LVS on peripheral sympathetic activity.
It is important for clinicians to recognize LVS exposure through adulterated cocaine as a cause of a cutaneous vasculopathy that can be mistaken for a systemic ANCA-associated vasculitis. Owing to its short half-life of approximately 5 hours LVS may be undetectable in the urine in as little as 48 hours after ingestion, so negative test results do not exclude the diagnosis. As demonstrated by our patients' diverse courses, the natural history of this disorder and the relationship to lung disease are unclear at this time. The role of immunosuppression also remains uncertain, but may be warranted in severe cases. Cessation of cocaine is necessary, and relapses of the syndrome do occur with ongoing use.
To cite this abstract, please use the following information:
Ullrich, Korey R., West, Sterling G., High, Whitney, Koval, Robert J., Koval, Erin, Bapoje, Srinivas, et al; Clinical and Autoimmune Manifestations of Levamisole-Adulterated Cocaine Abuse. [abstract]. Arthritis Rheum 2010;62 Suppl 10 :2013